Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > Topics > Cardiac Care
November 08, 2011
All Articles

EMS 12-Lead
by Tom Bouthillet

ECG Challenge: Double trouble

The patient appears anxious. His skin is pink, warm and moist. He states that his palpitations have "never been this bad" before.

By Tom Bouthillet

Editor's Note: Check out this month's ECG case study and submit your treatment plan in the comments below. Get it right and you could win an EMS1 T-shirt and bottle opener. Good luck!

--> UPDATED: 11/22/2011 - Patient Follow-Up Posted. CLICK HERE FOR THE ANSWER

EMS is called to the residence of a 57-year-old male complaining of palpitations.

Past medical history: Palpitations "on and off" for the past two months. He was seen by a doctor and prescribed some medications.

Medications: Digoxin (Lanoxin) 0.125 mg, Propafenone (Rhythmol) 150 mg.

No known drug allergies.

The patient appears anxious. His skin is pink, warm and moist. He states that his palpitations have "never been this bad" before.

He denies chest discomfort or shortness of breath.

Breath sounds are clear bilaterally.

No JVD or pitting edema.

Vital signs are assessed.

  • RR: 18 
  • Pulse: Very rapid
  • NIBP: 110/78
  • SpO2: 100 on room air

The patient is placed on the cardiac monitor which shows a narrow complex tachycardia at a rate of 261.

A 12-lead ECG is captured with the following computer measurements.

HR: 132
PR: 140
QRS: 94
QT/QTc: 290/416
P-QRS-T: -98 30 -78

How do you account for the difference in rate between the rhythm strip and the 12-lead ECG?

How would you treat this patient and why?

About the author


Tom Bouthillet is a Fire Captain/Paramedic with Hilton Head Island Fire & Rescue, Editor of the EMS 12-Lead blog, host of the Code STEMI web series at First Responders Network, a member of the Editoral Advisory Board of EMS World Magazine, and developer of the 12-Lead ECG Challenge smartphone app. He has taught nationally in the Critical Care Transport (CCEMT-P) program out of UMBC and his writings have been referenced in the American Heart Journal, the Journal of the American College of Cardiology: Cardiovascular Interventions and the EP Lab Digest. Contact Tom at tom.bouthillet@ems1.com.
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
Armine Mkrtchyan Armine Mkrtchyan Wednesday, April 02, 2014 6:53:37 AM Atrial Flutter 1:1 AV Conducion and Atrial Flutter 2:1 AV Conducion, cycle length=260 msec, prescribe addition BB, increase the dosage of Rhythmol.
Mohamed Wafiq Shoukry Mohamed Wafiq Shoukry Wednesday, April 02, 2014 7:04:46 AM Atrial flutter both of EKGs , 1st one 1 to 1 AVB , 2nd 2 to 1 AVB. Give him amiodarone IV over 10 min according to body weight, then maintainanace dose
Javier Checo Javier Checo Wednesday, April 02, 2014 8:16:19 AM On the Three leads looks like SVT.....12 leads before treating the rhythm ?
Ben Davis Ben Davis Wednesday, April 02, 2014 9:48:23 PM The first ECG is very fast (close to 300 bpm), which is faster than a healthy AV node normally conducts in an adult. It's difficult to interpret due to the rate, but looks monomorphic. Given the second ECG, it's probably 1:1 A.flutter, although it could still be a regularised a.fib or MAT. The second ECG looks like 2:1 A.flutter. I think here, there has to be some concern that there may be an accessory pathway, e.g. WPW, and that AV nodal blocking agents could be dangerous. My first thought, is that, at a rate of 130, with the only symptoms being "palpitations", and a reasonable pressure, this may not require prehospital treatment when he's conducting at a 2:1 rate. If we are going to treat this, sedation and cardioversion may be the simplest answer, alternatively procainamide might be the next best bet. Amiodarone could be considered, but remains somewhat controversial, depending on who you talk to.
Chris Redfern Chris Redfern Wednesday, April 02, 2014 11:44:36 PM He's well, albeit his HR is v fast at times. Atrial flutter with some 1:1 as folk have said. No extra meds till he discusses possible atrial flutter ablation with and EP. If he doesn't want it, them change medication.

EMS1 Offers

We Recommend...

Connect with EMS1

Mobile Apps Facebook Twitter Google+

Get the #1 EMS eNewsletter

Fire Newsletter Sign up for our FREE email roundup of the top news, tips, columns, videos and more, sent 3 times weekly
Enter Email
See Sample

Online Campus Both

Cardiac Care Videos